CSN Login
Members Online: 10

Side Effects of Cytomel

linda3306
Posts: 6
Joined: Jul 2005

I have been back on the cytomel 3 pills twice a day for a week now, since my radioactive iodine treatment. I am having muscle twitches while sleeping and bowels movements that are soft and sudden attacks like if I had a lactose problem which I don't. I have also gained 15 pds. The doctor said the weight gain is temporary. Is anyone having these problems and did the weight come back off once the medication regulated?

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

The muscle twitches and frequent/soft stools are fairly normal, but... why does your doctor have you on cytomel instead of Synthoid/levothyroxine?

It is very uncommon to be on this long term after your RAI. Sometimes the docs will let us 'boost' our hormone levels by taking Synthroid and cytomel together for the first week or so, but I have never heard of just taking cytomel after RAI at all. Maybe check with your doctor - you should be on 'regular' hormones, and the cytomel is only for a short boost to help balance your body.

Usually, I find the edema/water weight gain from hypo starts to come off around the 6 week mark. It does take 6-8 weeks to get the T4/synthoid/levoxyl (or similar brand) of hormones back into the cells of our body. Once my TSH was suppressed to .10, I weighed less than I've weighed in quite a few years.

Hope this helps a bit - the signs you've mentioned may be an indication that your body has enough/too much T3 (which is what cytomel is), and you should only be taking the T4/synthroid/long acting hormones now...

It is best to take the long acting hormone once a day, first thing in the morning, an hour before breakfast, and make sure to wait 4 hours at least before multivitamins with iron, calcium, or any stomach medications. Feel free to email if you have any questions - I also have a 'personal web page' here on CSN that has some helpful links for us; just search the box at the left using my member name.

linda3306
Posts: 6
Joined: Jul 2005

Hi, thank you for the information. I go to my endocronologist tomorrow, so i should have more answers tomorrow. I have only been on the cytomel a week and a half since the RAI treatment. Maybe tomorrow he will put me on regular hormones. I went for bloodwork Friday, so I am assuming he is going to discuss all this with me.

I was also wondering. I am the 5th person in my office to get cancer. I don't want to cause trouble with my work, but I am starting to think there is a connection with the building or something in there and us. Any suggestions as to what I can do without causing problems at work?

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

Are you the 5th person with thyroid cancer, or just any kind of cancer, Linda?

If all had/have thyroid cancer, that would be an anomoly... but if they are all different kinds of cancer, that wouldn't be unusual at all... I think the figure is now something like 1 in every 4 of us will be diagnosed with 'a cancer' at some point in our lives; 1 in 10 breast cancer, etc...

Thyroid cancer is much more 'unusual', but is also on the rise, statistically. Part of that is more accurate ways of locating lesions - better ultrasound capabilities, etc. It is, however, still less than 1% of all cancers diagnosed.

There are some statistics on general cancer info in this document:
http://www.cdc.gov/nchs/fastats/cancer.htm

With thyroid cancer, the most frequent 'causes' are anticipated to be environmental - exposure to high levels of radiation being a primary, particularly for those exposed to nuclear test sites or fallout in the 1960's, Three Mile Island, Chernobyl issues, or those treated with radiation for tonsils or acne in the 1950's are at much higher risk, as well. Here are some links about fallout, etc:
http://ntsi131.nci.nih.gov/
http://www.ieer.org/comments/fallout/factsht.html
http://ehp.niehs.nih.gov/members/2003/5662/5662.html
http://www.nd.edu/~kshrader/interest/NCRP.pdf

As far as environmental risks within a building, that would be highly unlikely, unless you are working in a nuclear facility.

There is also some thought that there may be a genetic issue with Papillary; that we may have some missing/altered genetic code that increases our risks, too:
http://cebp.aacrjournals.org/cgi/content/full/10/2/113
http://jcem.endojournals.org/cgi/content/full/82/2/342

But depending on the number of persons in your office, having 5 people with cancer is not unusual, particularly if there are 20 employees or more.

If all 5 have thyroid cancer, that would be VERY unusual... I'm the only person in our town (about 10,000 people) with thyroid cancer, as an example). Hope this helps! Good luck at the endo appointment, and I hope things go well for you!

linda3306
Posts: 6
Joined: Jul 2005

Hi, The others had breast cancer and one had stomach cancer. I am the only one with thyroid cancer. There are about 20 people in my office. My other coworker the one without cancer just went for the uptake test they found nodules on her thyroid. It is just too weird. I started the synthroid on Friday, I am already starting to notice a difference. The doctor is weening me off they cytomel and he said as the dose decreases the weight and water retention will start dropping. I can't wait. My joints are already starting to feel better. Where do you live? I live in CT the second highest place in the country to get cancer of any type. I have met so many people with thyroid problems or people that know people with thyroid problems or cancer. Talk to you soon.

kaye4
Posts: 12
Joined: Aug 2005

I found out I had thyroid cancer after having the right lobe of my thyroid removed in April. A week later, the left lobe was removed. Thankfully, it was contained and I did not have to have the radioactive iodine treatment. After the surgeries, I was put on Cytomel, 25 mcg. I am seeing my regular MD, not an endocrinologist as of yet, but hopefully will be soon. My MD has increased the Cytomel to 50 mcg, and I began having muscle pains--especially back pains and muscle twitches in my calf and knees. After reading that you have been on Synthroid, I'm wondering it I should be taking Synthroid. I'm still on Cytomel and the doctor has been trying to get it regulated since the end of April. I'm also not taking calcium since I read that it may affect the thyroid level. Should I? Would it help with the muscle pains? Any help would be appreciated. Oh, by the way, I've gained alot of weight. Would Synthroid help get the weight off? Thanks for any replies.

linda3306
Posts: 6
Joined: Jul 2005

Hi Kaye,If I were you i would try to see an endocronologist. The cytomel is a temporary hormone to only be used during treatment or until you are put on the synthroid. The synthroid takes a while to kick in. I called my endo. doctor today and he said I have to be patient by not having a thyroid it takes a lot to regulate it. I have been on the synthroid for at least 8 weeks, he upped the dose once and I still haven't lost an ounce and I have exercised and cut back my portions. He said give it time it will kick in and the weight will drop but it takes time. As far as the calcium they can do bloodwork to see if it is low. Mine has been fine. Once I stopped the cytomel the muscles twitches, while sleeping especially, stopped and so did all the soreness. I hope this helps you. If you are in CT I can give you my doctors name. I am surprised they didn't do the RA treatment. They usually do it even if they got it all as a precaution. With me the right lobe had it and a week later they had to take out the left lobe and found one spot on there. These were not noticeable to the naked eye, they found it in the pathology reports. They tested my neck and lymph nodes and it didn't spread, but they did the treatment to kill any remaining thyroid cells that are in the body. Eventhough the thyroid is removed there are still cells that can linger in your body. When I had my bloodwork done 2 weeks ago, It came back normal. Thank God. Good luck.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network